Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 233, NWS Key West, FL

October 9, 2021

NWS Key West, FL issued this special marine warning at Oct 9, 2021, 3:52 AM EDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2021, 3:52 AM EDT (07:52 UTC)
Expired
Oct 9, 2021, 4:30 AM EDT
In force
38 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 90 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 7.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WHUS52 KKEY 090752
SMWKEY
GMZ033>035-044-055-090830-
/O.NEW.KKEY.MA.W.0233.211009T0752Z-211009T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
352 AM EDT Sat Oct 9 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...
  Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
  out to the reef...
  Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
  Tortugas out 20 nm...

* Until 430 AM EDT.

* At 352 AM EDT, strong thunderstorms were located along a line
  extending from near New Ground Rocks Light to near Dry Tortugas
  Light, moving south at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Rebecca Shoal Light, Halfmoon Shoal Light, Dry Tortugas, Pulaski
  Shoal Light, Dry Tortugas Light, Fort Jefferson and New Ground
  Rocks Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2450 8231 2430 8292 2469 8296 2483 8246
TIME...MOT...LOC 0752Z 344DEG 20KT 2471 8250 2457 8291 

HAIL...0.00IN
WIND...>34KTS

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 8, 10:32 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 8, 10:32 PM EDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1032 PM EDT Fri Oct 8 2021

.DISCUSSION...
Currently - A trough aloft is amplifying as it digs southeastward
across the eastern Gulf of Mexico and Florida. Associated upper
level support is contributing to lower level troughing over the
extreme southeastern United States and a band of showers and
thunderstorms across Central Florida. Closer to home, weak lower
level ridging remains across the Keys and the surface pressure
gradient is supporting light southeasterly breezes. This
evening's sounding indicated fairly dry air and some inhibition
layer centered around 800 mb. This has kept showers in check
through the evening.

Short Term Update - The upper level trough will continue to dig
southeastwards through the overnight period with the trough axis
draped across the extreme southeastern Gulf of Mexico and Central
Florida by morning. A swath of increased lower level moisture
associated with the upper trough will continue to press
southeastward but will remain north of our area overnight. The
lower level ridge and associated lower level dry and stabilizing
layer will hold on across our area. This along with surface flow
being light and primarily out of the southeast should ensure rain
chances will remain slight overnight.

The story becomes much more complicated beyond tonight. The upper
trough will continue to swing southeastward across Florida and
step into the Atlantic late Saturday. This trough will cut off
through the remainder of the weekend and wobble southwestward
across South Florida and the Keys. While the best upper level
support appears to sneak east of our area, the local environment
will experience increasing deep layered moisture and increasing
cyclonic flow above the surface. The surface flow will remain
light as weak troughing/low develops over South Florida. Given
this, rain chances are expected to rise considerably through the
weekend. With that said, uncertainty remains high.

&&

.MARINE...
A weak split ridge across South Florida will maintain light mostly
southeasterly breezes across Keys waters through the overnight
period. Only minor adjustments made in the evening marine update.

&&

.AVIATION...
VFR conditions will prevail at both MTH and EYW through tomorrow
night. There is a lot of uncertainty in regards to the development
of showers tomorrow. Some guidance has shower activity beginning
tomorrow afternoon, while other guidance leaves us high and dry
through tomorrow evening. There is also the possibility of a reverse
cloud line developing during a short window tomorrow afternoon. Due
to lower confidence in the short-term forecast, have opted not to
include any mention of showers in the TAF at this time. Winds will
be out of the east to southeast at 5 to 8 knots tonight, then are
expected to become variable around 5 knots tomorrow morning.

&&

.CLIMATE...
On this day in 1996, the daily record rainfall of 2.36" was
recorded in Key West. Rainfall records date back to 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 8, 8:04 AM EDT, 19 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
804 AM EDT Fri Oct 8 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-091100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
804 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected. The primary thunderstorm
hazard will be lightning strikes.

The Key West tide gauge has measured high tides about a half foot
above the predicted tides for the past several days. The high
tides tonight through Sunday night will be an inch or two higher
than yesterday's high tide. Coastal Flood Statements may be
required for portions of the Florida Keys.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday through Sunday night, scattered thunderstorms are
expected. The primary thunderstorm hazards will include lightning
strikes and locally heavy downpours.

Monday through Tuesday night, isolated thunderstorms are
expected. The primary thunderstorms hazard will be lightning
strikes.

Wednesday through Thursday night, scattered thunderstorms are
expected. The primary thunderstorm hazard will be lightning
strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Kasper/CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 4:45 AM EDTSpecial Marine WarningKEY30 min
Oct 9, 5:07 AM EDTSpecial Marine WarningKEY38 min
Oct 9, 8:31 AM EDTCoastal Flood StatementKEYMonroe4 days
Oct 9, 5:54 PM EDTSpecial Marine WarningKEY66 min
Oct 9, 6:58 PM EDTSpecial Marine WarningKEY50 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.